Propecia Prescribed by Hair Restoration Firm, Despite Sexual Side Effect Risks

Propecia Prescribed by Hair Restoration Firm, Despite Sexual Side Effect RisksHair-growth drug, Propecia, is being prescribed by a popular hair restoration firm, despite significant sexual side effects. The U.S. Food & Drug Administration (FDA) approved Propecia in 1997.

In 1997, doctors, medical researchers, and hair-restoration expert, L. Lee Bosley voiced concern about the medication’s severe adverse reactions, said The Examiner. In fact, Bosley called Propecia a “serious health concern.” Today, Dr. Bosley allows his doctors to earnestly recommend Propecia to patients.

Propecia (finasteride 1 mg) belongs to a class of drugs known as 5-alpha reductase inhibitors, or 5-ARIs, and is approved to treat male pattern baldness by preventing the conversion of androgen testosterone to DHT, a hormone critical to male sexual performance. Recently, a number of lawsuits have been filed by men claiming they developed long-lasting, sometimes permanent, sexual problems because of their finasteride use.

Bosley Medical, self-described as “The World’s Most Experienced Hair Restoration Experts,” issued a news release in 1997 entitled, “Supposed Miracle Baldness Cure Creates Serious Health Concerns Among Hair Restoration Professionals,” said The Examiner. The release quoted Dr. Bosley as saying “The FDA has just approved a drug that has the capability to impair male sexual performance, creating the inability to achieve an erection [and] decreases libido… The potential side effects, especially the long-term side effects of the drug, should be the overriding concerns to both the users and the manufacturer.” Dr. Bosley also said that, “the results attained during the clinical trials would immediately be dismissed as unacceptable by our standards.”

Three years later, Bosley Medical doctors began prescribing Propecia. According to one patient, “I went to Bosley’s Manhattan office in 2000 to inquire about some mild hair loss…. The examining physician told me all my hair would fall out, but that I was in luck because there was this great new drug, Propecia, that would save it,” according to The Examiner. The man, then in his late 30s said the Bosley physician him Propecia “was perfectly safe—’like taking vitamins,’” adding that negative side effects would clear up within a few months.

Within months he developed horrific pain in one testicle, which lasted two years, and also developed Peyronie’s disease, which involves severe pain, development of fibrous scar tissue inside the penis, and curvature of the erect penis, said The Examiner. The patient quit Propecia, but continues to suffer Propecia’s side effects. “That Dr. Bosley would let his staff put me in peril is unconscionable,” he added, wrote The Examiner.

Other men told The Examiner of pressure to take Propecia and discuss early and persistent side effects that include impotence, permanently curved penis, depression, panic attacks, shrinking genitals, numb penis, reduced libido, breast enlargement, prostate pain, muscle aches, cognitive dysfunction, and anhedonia (a psychological disorder in which one cannot experience pleasure) and severe insomnia. Bosley Medical continues to sell Propecia online.

Larry Lee Bosley, 80, was cited by the Medical Board of California “for employing persons who falsely presented themselves as having medical training… refusing to provide patients with photographs from their records, and allowing employees to provide misleading information to patients,” among other offenses, said The Examiner. In 1999, Dr. Bosley was cited for failure “to maintain adequate and accurate records relating to the provision of services to patients in violation of Business and Professions code,” and for prescribing causing the prescription of “dangerous drugs without a good faith prior examination,” the Examiner found. Also, Dr. Bosley’s bio on the firm’s web site states “He is also a Fellow of the American Academy of Dermatology”; however, AAD spokesperson Allison Sit told The Examiner, “That’s not accurate … Dr. Bosley is not a fellow—or member—of the American Academy of Dermatology.”

Last Spring, the Journal of Sexual Medicine published a study, which found that men using finasteride may develop an ongoing loss of libido and orgasm, even after they go off the medication. The average duration of persistent sexual side effects was 40 months after they stopping finasteride; however, in about 20% of the cases, men reported suffering these side effects more than six years after stopping finasteride. In April, the FDA ordered new warnings for the Propecia label detailing possible long-lasting male sexual side effects associated with the drug.

This entry was posted in Pharmaceuticals, Propecia and tagged . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.